Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 41, NWS Lake Charles, LA

October 30, 2009Beauregard Parish, Calcasieu Parish, Vernon Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this flash flood warning at Oct 30, 2009, 9:45 AM CDT for Beauregard Parish, Calcasieu Parish, Vernon Parish, Louisiana; Newton County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2009, 9:45 AM CDT (14:45 UTC)
Expired
Oct 30, 2009, 1:45 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Beauregard Parish, LA, Calcasieu Parish, LA, Vernon Parish, LA, Newton County, TX

What was reported inside it

TimeReportWhereRemark
Oct 30, 10:54 AM CDTFLASH FLOODDeridder, LASEVERAL ROADS REMAIN FLOODED ACROSS THE WESTERN PORTIONS OF THE PARISH.
Oct 30, 10:54 AM CDTFLASH FLOODLeesville, LAWATER IS RECEEDING...HOWEVER SEVERAL ROADS REMAIN FLOODED ACROSS THE PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
409 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 301445
FFWLCH
LAC011-019-115-TXC351-301845-
/O.NEW.KLCH.FF.W.0041.091030T1445Z-091030T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
945 AM CDT FRI OCT 30 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...DEWEYVILLE...BON WEIR...
  WESTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SINGER...MERRYVILLE...FIELDS...DE
  RIDDER...
  NORTHWESTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...VINTON...STARKS...DE QUINCY...
  VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLAGLE...ROSEPINE...LEESVILLE...FORT
  POLK...ANACOCO...

* UNTIL 145 PM CDT

* AT 929 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT      
  THAT A LINE OF MODERATE TO OCCASIONALLY HEAVY RAINS CONTINUED      
  OVER MUCH OF VERNON...BEAUREGARD AND CALCASIEU PARISHES AND        
  EXTREME EASTERN PORTIONS OF NEWTON COUNTY. RADAR ESTIMATES         
  INDICATE THAT SINCE 3 AM...RAINFALL AMOUNTS OF ONE AND HALF TO     
  THREE AND HALF INCHES OF RAIN HAVE OCCURRED ACROSS THE WARNED      
  AREA. THIS IS IN ADDITION TO WHAT HAS ALREADY OCCURRED BEFORE 3 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW LLANO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERAL ROADS HAVE ALREADY BE CLOSED IN VERNON AND BEAUREGARD 
PARISHES AND MANY CREEKS AND STREAMS ARE RUNNING OUT OF THEIR BANKS 
IN VERNON...BEAUREGARD AND NORTHWESTERN CALCASIEU PARISH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO ARE POSSIBLE IN THE WARNED 
AREA THROUGH NOON.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3137 9298 3132 9289 3019 9357 3021 9372
      3024 9371 3024 9389 3129 9351 3129 9344
      3138 9338

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 6:59 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 30, 6:59 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
659 AM CDT FRI OCT 30 2009

.AVIATION...
MVFR/IFR CEILINGS ASSOCIATED WITH LARGE AREA OF SHRA/TSRA COVERS
MOST OF SE TX/C AND SC LA...AFFECTING AREA TERMINALS THIS MORNING...AND
WILL CONTINUE THROUGH THE AFTERNOON HOURS. FRONT CONTINUES TO PUSH
EASTWARD...NOW PAST KAEX/KBPT/KLFT...AND EXPECTED TO ARRIVE AT
KLFT/KARA IN THE 15-16Z TIME FRAME. EXPECT THE RAIN TO END FROM
WEST TO EAST BY LATE AFTERNOON/EARLY EVENING...EXCEPT 03-05Z TIME
FRAME FOR KARA/KLFT.

DML

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT FRI OCT 30 2009/

DISCUSSION...
CAPPING EVIDENT ON 00Z KLCH SOUNDING WAS APPARENTLY SUFFICIENT TO
HOLD PRE-FRONTAL CONVECTION AT BAY...SO THE RAINFALL HELD OFF
UNTIL THE FRONT MOVED INTO THE AREA YESTERDAY EVENING. BASED ON
RADAR DATA AND SFC OBS...THE BOUNDARY IS CURRENTLY NEAR A GRAND CHENIER
TO MARKSVILLE LINE. IT HAD PREVIOUSLY BEEN MOVING ALONG AT AROUND
10KT OR SO...BUT LOOKS TO HAVE SLOWED TO AROUND 5KT OVER THE PAST
COUPLE OF HOURS. A LARGE SWATH OF RAINFALL...WITH EMBEDDED
HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS...EXTENDS WEST FROM THE
BOUNDARY ALL THE WAY TO A HOUSTON TO TRINITY TEXAS LINE.

ALL OF THIS RAIN IS OCCURRING IN ADVANCE OF A POTENT MID/UPPER
LEVEL TROUGH OVER THE CENTRAL/SOUTHERN PLAINS. WITHIN THE MEAN
TROUGH AXIS ARE MULTIPLE VORT LOBES EVIDENT IN WATER VAPOR
IMAGERY. THE H85 FRONT LAGS WELL BEHIND THE SFC BOUNDARY...AND
BASED ON PROFILER DATA...IS STILL SOMEWHERE OVER EAST TEXAS...AND
IS PROBABLY DENOTED BY THE BACK EDGE OF THE RAIN SHIELD. AHEAD OF
THE H85 FRONT...A VIGOROUS 40-50KT LLJ IS PRESENT FROM THE NW GULF
ACROSS LOUISIANA AND INTO MISSISSIPPI. FURTHER UP...A 100KT+ POLAR
JET IS SCREAMING NORTHEASTWARD ACROSS THE SOUTHERN/CENTRAL
PLAINS AHEAD OF THE TROF.

VERY STRONG ISENTROPIC LIFT ATOP THE SHALLOW NEAR SURFACE COLD
LAYER WILL CONTINUE ALONG AND AHEAD OF THE H85 FRONT...WHICH IS
NOT PROGGED TO EXIT THE AREA TO THE EAST UNTIL THIS EVENING...ONCE
THE MID/UPPER LEVEL TROUGH TO THE WEST BEGINS TO ACCELERATE EAST
AS THE LAST LOBE OF ENERGY ROUNDS THE BASE.

UNTIL THEN...AREAWIDE RAINFALL TOTALS OF 1 TO 2 INCHES ARE
POSSIBLE...WITH TOTALS IN THE AREA OUTLINED BY THE FLASH FLOOD
WATCH AVERAGING 2 TO 3...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
CONDITIONS WILL RAPIDLY IMPROVE THIS EVENING ONCE THE H85
FRONT...AND ISENTROPIC LIFT...SHIFTS EAST OF THE AREA...THOUGH
SOME LIGHT STRATIFORM RAIN WILL REMAIN POSSIBLE THROUGH THE
OVERNIGHT HOURS.

MUCH COOLER AIR HAS BEEN FILTERING IN BEHIND THE FRONT...AS
EVIDENCED BY THE NEARLY 20 DEGREE DROP IN TEMPERATURE HERE AT THE
OFFICE AND AT OTHER LOCATIONS NORTH AND WEST ONCE THE FRONT MOVED
THROUGH.

DRY SFC HIGH PRESSURE WILL PREVAIL IN THE WAKE OF THIS
SYSTEM...WITH NIGHTTIME LOWS AVERAGING IN THE MID 40S TO MID
50S...AND DAYTIME HIGHS IN THE UPPER 60S AND LOWER 70S.

MARINE...
A COLD FRONT LOCATED NEAR A GRAND CHENIER TO 60 NM SOUTH OF
CAMERON LINE EARLY THIS MORNING WILL CONTINUE TO MOVE EAST
TODAY...MOVING EAST OF THE LOWER ATCHAFALAYA RIVER THIS AFTERNOON.
AHEAD OF THE FRONT...STRONG SOUTHERLY WINDS AND HIGH SEAS ARE
EXPECTED. ALONG AND BEHIND THE FRONT...NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS CAN BE EXPECTED...ALONG WITH STRONG
NORTHWESTERLY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  61  48  70  47  73 / 100  20   0   0   0
KBPT  62  47  72  48  73 / 100  20   0   0   0
KAEX  60  44  68  44  71 / 100  20   0   0   0
KLFT  78  50  68  47  72 / 100  40   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ALLEN...BEAUREGARD...CALCASIEU...CAMERON...JEFFERSON
     DAVIS...RAPIDES...VERNON.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
     NM...WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

&&
Hazardous weather outlook, Oct 30, 6:47 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
647 AM CDT FRI OCT 30 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-311200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
647 AM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EAST TEXAS...AND
LOCATIONS IN LOUISIANA GENERALLY ALONG AND WEST OF A LINE FROM
ALEXANDRIA TO LAKE CHARLES. THROUGH TONIGHT...MEAN AREAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WATCH AREA...WITH 1
TO 2 INCHES POSSIBLE ELSEWHERE. LOCALLY HIGHER AMOUNTS OF UP TO
4 INCHES ARE POSSIBLE IN THE WATCH AREA. WITH NEARLY SATURATED
SOILS FROM PREVIOUS RAINS...RAPID SURFACE RUNOFF IS EXPECTED.

RAINFALL WILL EXIT THE AREA TO THE EAST LATER TONIGHT.

OVER THE GULF WATERS AND COASTAL LAKES AND BAYS...15 TO 25 KNOT
SOUTHERLY WINDS WILL PERSIST AHEAD OF AN EASTWARD MOVING
FRONT...WITH EQUALLY STRONG WINDS DEVELOPING IN ITS WAKE. A SMALL
CRAFT ADVISORY IS IN EFFECT UNTIL THIS EVENING. FOR THESE WINDS
AND THE RESULTING ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR
TONIGHT...THOUGH EMERGENCY MANAGERS AND RESIDENTS ARE ENCOURAGED
TO BE ALERT FOR THE POSSIBILITY OF FLOODING.

13

In the hours before

Local storm report, Oct 30, 8:44 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
844 AM CDT FRI OCT 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     FLASH FLOOD      LEESVILLE               31.14N 93.27W
10/30/2009                   VERNON             LA   EMERGENCY MNGR

            SEVERAL ROADS REMAIN CLOSED IN VERNON PARISH.

&&

BRAZZELL
Local storm report, Oct 30, 8:45 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
845 AM CDT FRI OCT 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     FLASH FLOOD      DERIDDER                30.85N 93.29W
10/30/2009                   BEAUREGARD         LA   EMERGENCY MNGR

            FOUR ROADS ARE REPORTED TO BE CLOSED IN BEAUREGARD
            PARISH.

&&

BRAZZELL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:45 PM CDTRiver Flood WarningLCHVernon4 days
Oct 29, 8:45 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu64 days
Oct 29, 9:49 PM CDTRiver Flood WarningLCHBeauregard4 days
Oct 29, 9:49 PM CDTRiver Flood WarningLCHCalcasieu38 hr
Oct 29, 9:49 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis12 hr
Oct 29, 11:59 PM CDTFlash Flood WarningLCHVernon5 hr
Oct 30, 12:53 AM CDTFlash Flood WarningLCHBeauregard3 hr
Oct 30, 5:57 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon4 hr
Oct 30, 9:35 AM CDTAreal Flood AdvisoryLCHAllen, Beauregard, Calcasieu, Cameron, Jefferson Davis, Rapides and 1 more4 hr
Oct 30, 10:07 AM CDTRiver Flood WarningLCHBeauregard, Vernon10 days
Oct 30, 1:43 PM CDTAreal Flood AdvisoryLCHAllen, Avoyelles, Beauregard, Calcasieu, Cameron, Evangeline and 3 more4 hr
Oct 30, 1:58 PM CDTAreal Flood WarningLCHBeauregard, Calcasieu, Vernon6 hr
Oct 30, 2:31 PM CDTSpecial Marine WarningLCH44 min
Oct 30, 3:18 PM CDTSpecial Marine WarningLCH57 min
Oct 30, 5:09 PM CDTAreal Flood AdvisoryLCHAcadia, Avoyelles, Evangeline, Jefferson Davis, Lafayette, Saint Landry and 2 more6 hr
Oct 29, 9:02 PM CDTRiver Flood WarningLCHJefferson, Orange13 hr
Oct 30, 5:20 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Newton, Orange3 hr
Oct 30, 6:23 AM CDTFlash Flood WarningLCHJefferson, Orange3 hr
Oct 30, 9:20 AM CDTAreal Flood AdvisoryLCHJasper, Jefferson, Newton, Orange4 hr

Nearby

Flash Flood Warnings in Louisiana, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.